Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 17, 2004, 6:31 PM CDT for Hutchinson County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2004, 6:31 PM CDT (23:31 UTC)
- Expired
- Jun 17, 2004, 7:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 79 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:45 PM CDT | TORNADO | 4 Ene Borger, TX | BRIEF TOUCHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -529 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 172331 SVRAMA TXC233-180030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 630 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 730 PM CDT * AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF STINNETT...OR ABOUT 9 MILES NORTH OF BORGER...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... STINNETT...SANFORD AND PRINGLE HAIL LARGER THAN THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING SEVERE WEATHER. TAKE COVER IN A STURDY BUILDING AWAY FROM WINDOWS. HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS STREETS...DITCHES AND UNDERPASSES. AVOID THESE AREAS AND NEVER CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3605 10161 3567 10161 3567 10111 3604 10110 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:37 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 17, 3:37 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 337 PM CDT THU JUN 17 2004 .DISCUSSION... OUTFLOW BOUNDARY SHOWS UP NICELY ON THE KAMA 88-D RADAR THIS AFTERNOON ACROSS THE SOUTHWEST TEXAS PANHANDLE. COLD FRONT STRETCHES FROM SOUTHWEST KANSAS BACK INTO SOUTHEAST COLORADO. TEMPERATURES AND SURFACE WINDS WERE SLOWLY RECOVERING FROM LAST NIGHT/S CONVECTION. 18Z SOUNDING FROM KAMA SHOWS THAT MOISTURE HAS DEEPENED OVER YESTERDAY. WIND SHEAR IS ALSO A LITTLE BIT BETTER ORGANIZED COMPARED TO YESTERDAY. SO FACTORS ARE COMING TOGETHER FOR ANOTHER SEVERE WEATHER EPISODE ACROSS THE AREA. LOW LEVEL JET SHOULD ALSO ENHANCE THE SHEAR AS THE MCS DEVELOPS AND MOVES THROUGH SOUTHWEST KANSAS/PANHANDLES LATER THIS EVENING. FLOW ALOFT BECOMES MORE ZONAL AND SOMEWHAT NORTHWEST THROUGH THIS WEEKEND. CLUSTERS OF THUNDERSTORMS SHOULD KEEP ROLLING OFF OF THE MOUNTAINS AND THROUGH THE REGION DURING THE LATE AFTERNOON/S AND EVENING/S. FLOW ALOFT WEAKENS EARLY NEXT WEEK...BUT STILL REMAINS ZONAL...SO SEE NO REASON WHY THE THUNDERSTORM TRAIN WOULD END. BY MID WEEK NEXT WEEK...MODELS HINT THAT A RIDGE MAY START TO BUILD OVER THE PLAINS AGAIN...SO WILL NOT ADD POPS FOR THIS TIME FRAME. COLD FRONT/OUTFLOW POSITIONS WILL BE A FORECAST CHALLENGE THROUGH THE WEEKEND. RIGHT NOW FIRST GUESS IS THAT THE COLD FRONT WILL MOVE THROUGH THE ENTIRE PANHANDLE REGION BY EARLY SATURDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 65 89 62 82 / 50 30 30 30 BEAVER 62 83 58 76 / 60 40 40 40 BOISE CITY 57 81 56 77 / 70 40 40 40 BORGER 65 91 64 79 / 50 30 30 30 BOYS RANCH 64 86 59 79 / 60 30 30 30 CANYON 65 92 62 84 / 50 30 30 30 CLARENDON 68 93 65 85 / 40 30 30 30 DALHART 60 82 58 78 / 70 30 30 30 GUYMON 61 81 57 79 / 70 40 40 40 HEREFORD 63 95 62 85 / 50 30 30 30 LIPSCOMB 62 87 61 78 / 60 30 30 30 PAMPA 66 91 64 80 / 40 30 30 30 SHAMROCK 69 94 65 83 / 30 30 30 30 WELLINGTON 70 95 67 87 / 30 30 30 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 17/15
Hazardous weather outlook, Jun 17, 12:32 PM CDT, 5 hours 59 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1232 PM CDT THU JUN 17 2004 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1232 PM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM SEVERE WEATHER WILL COME FROM LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION... CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. JORDAN
In the hours before
Local storm report, Jun 17, 5:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL CLAUDE 35.11N 101.36W
06/17/2004 1.00 INCH ARMSTRONG TX TRAINED SPOTTER
&&
RDLocal storm report, Jun 17, 6:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 5 S TEXHOMA 36.43N 101.79W
06/17/2004 1.75 INCH SHERMAN TX EMERGENCY MNGR
&&
RDLocal storm report, Jun 17, 6:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST 3 N BORGER 35.70N 101.40W
06/17/2004 67 MPH HUTCHINSON TX BROADCAST MEDIA
&&
RDLocal storm report, Jun 17, 6:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 3 NW BORGER 35.69N 101.44W
06/17/2004 HUTCHINSON TX STORM CHASER
BRIEF TOUCHDOWN
&&
RDLocal storm report, Jun 17, 6:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL STINNETT 35.82N 101.44W
06/17/2004 1.25 INCH HUTCHINSON TX AMATEUR RADIO
ALSO POWER LINES DOWN
&&
RDLocal storm report, Jun 17, 6:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0626 PM FLASH FLOOD STINNETT 35.82N 101.44W
06/17/2004 HUTCHINSON TX EMERGENCY MNGR
&&
RDThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:41 PM CDT | Tornado Warning | AMA | Dallam | 64 min |
| Jun 16, 7:49 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 56 min |
| Jun 16, 7:51 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 84 min |
| Jun 16, 8:05 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 85 min |
| Jun 16, 8:49 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 26 min |
| Jun 16, 8:50 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 55 min |
| Jun 16, 9:17 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 58 min |
| Jun 16, 9:24 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 96 min |
| Jun 16, 9:52 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 53 min |
| Jun 16, 10:00 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 60 min |
| Jun 16, 10:41 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 64 min |
| Jun 17, 4:13 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 47 min |
| Jun 17, 4:27 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 48 min |
| Jun 17, 4:57 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 63 min |
| Jun 17, 5:15 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 45 min |
| Jun 17, 5:20 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 55 min |
| Jun 17, 5:44 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 46 min |
| Jun 17, 5:52 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 53 min |
| Jun 17, 5:52 PM CDT | Tornado Warning | AMA | Hutchinson | 38 min |
| Jun 17, 6:22 PM CDT | Flash Flood Warning | AMA | Hutchinson | 83 min |
| Jun 17, 6:32 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 58 min |
| Jun 17, 6:36 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 54 min |
| Jun 17, 6:40 PM CDT | Tornado Warning | AMA | Hutchinson | 50 min |
| Jun 17, 6:58 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.